Kentucky, 2020

Dense Fog in Kentucky, July 2, 2020

July 2, 2020 · NWS PAH · 22 events in 22 counties and zones

Widespread dense fog prevailed across western Kentucky during the early morning hours. Visibility was reduced to one-quarter mile or less at times.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog prevailed across western Kentucky during the early morning hours. Visibility was reduced to one-quarter mile or less at times. The fog formed with light winds under a high pressure ridge extending from the Great Lakes south across the Mississippi Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 2, 1:49 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 2, 1:49 AM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
249 AM CDT Thu Jul 2 2020

.SHORT TERM...(Today through Saturday night)
Issued at 243 AM CDT Thu Jul 2 2020

A persistent elongated vorticity zone over the MS Valley region will
weaken and slowly drift SSW over Missouri through Friday. Much lower
confidence call today with respect to PoPs for convection. Slightly
better chances should exist over SEMO especially the Ozarks region.
There is a slight chance back into southern IL and possibly west KY.
As drier air works west across the region Friday through Saturday,
even lower chances exist, generally for SEMO and the Ozark Foothill
region, mainly dry elsewhere. Temps and humidity will be about
normal for early July. Will continue to monitor patchy dense fog
development early this morning, mainly west KY.

.LONG TERM...(Sunday through Wednesday)
Issued at 243 AM CDT Thu Jul 2 2020

A typical summertime pattern is shaping up for the long term, with a
daily chance of mainly afternoon thunderstorms along with seasonably
hot and humid conditions. Forecast confidence is relatively good.

A large ridge of high pressure will dominate much of the country
heading into next week. This will keep most of the active weather
from the Northern Plains into the Upper Midwest and Great Lakes
region. While mainly dry conditions are forecast for our immediate
area, the development of isolated to widely scattered heat of the
day thunderstorms cannot be ruled out each day. Chances increase
slightly from late in the weekend into the middle of next week as
dew points climb a few degrees. However, we did bump chances down
from the initialized blend, which seemed overly aggressive given the
pattern.

Seasonably hot and humid weather is anticipated through the period.
Highs are forecast to average from around 90 to the lower 90s each
afternoon, with nighttime lows around 70 to the lower 70s.

&&

.AVIATION...
Issued at 243 AM CDT Thu Jul 2 2020

Conditions have deteriorated since late evening, with areas of
MVFR to LIFR cigs and even local IFR/LIFR visibilities due to
fog. Will continue to account for this through daybreak. All the
TAF's were adjusted accordingly. Otherwise a return to VFR
conditions today with convective chances isolated and primarily
west of a KMVN to KCEY line, best chances across southeast MO.
Light winds today through tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...08
LONG TERM...RJP
Hazardous weather outlook, Jul 2, 2:29 AM CST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
329 AM CDT Thu Jul 2 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
329 AM CDT Thu Jul 2 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a chance for a few thunderstorms today and tonight,
mainly across southeast Missouri. The activity may extend as far
west as southern Illinois and west Kentucky. Lightning, locally
heavy rain and gusty winds will be the primary hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms Friday and Saturday across the
Ozark Foothills region. For Sunday through Wednesday, there is a
chance for thunderstorms area wide each day, though coverage will
likely be scattered, with not all areas receiving rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 2, 1:17 AM CST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Paducah KY
217 AM CDT Thu Jul 2 2020

ILZ093-094-KYZ001>009-021015-
Pulaski-Massac-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-
Including the cities of Mound City, Metropolis, Hickman, Clinton,
Bardwell, Wickliffe, Paducah, Mayfield, Smithland, Benton,
and Murray
217 AM CDT Thu Jul 2 2020

...PATCHY DENSE FOG EARLY THIS MORNING...

Some clearing, along with calm winds, and abundant rainfall the
past two days has set the stage for patchy dense fog across the
area. Use caution driving early this morning, as the patchy dense
fog will cause sudden reductions in visibility.

08
Special weather statement, Jul 2, 3:37 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Paducah KY
437 AM CDT Thu Jul 2 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
110>112-114-021230-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Stoddard-Scott-
Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville,
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe,
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville,
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville,
Marble Hill, Cape Girardeau, Jackson, Bloomfield, Sikeston,
Charleston, and New Madrid
437 AM CDT Thu Jul 2 2020

...PATCHY DENSE FOG EARLY THIS MORNING...

Some clearing, along with calm winds, and abundant rainfall the
past few days has set the stage for areas of fog across the region.
Use caution driving early this morning, as locally dense fog will
cause sudden reductions in visibility.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 dense fog. Local standard time, as filed.

Dense Fog, Ballard

When
July 2, 4:00 AM CST to 7:00 AM CST
Where
Ballard forecast zone
Reported by
ASOS
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Dense Fog, Caldwell

When
July 2, 4:00 AM CST to 7:00 AM CST
Where
Caldwell forecast zone
Reported by
ASOS
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Dense Fog, Calloway

When
July 2, 4:00 AM CST to 7:00 AM CST
Where
Calloway forecast zone
Reported by
ASOS
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Dense Fog, Carlisle

When
July 2, 4:00 AM CST to 7:00 AM CST
Where
Carlisle forecast zone
Reported by
ASOS
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Dense Fog, Christian

When
July 2, 4:00 AM CST to 7:00 AM CST
Where
Christian forecast zone
Reported by
ASOS
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Dense Fog, Crittenden

When
July 2, 4:00 AM CST to 7:00 AM CST
Where
Crittenden forecast zone
Reported by
ASOS
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Dense Fog, Daviess

When
July 2, 4:00 AM CST to 7:00 AM CST
Where
Daviess forecast zone
Reported by
ASOS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Dense Fog, Fulton

When
July 2, 4:00 AM CST to 7:00 AM CST
Where
Fulton forecast zone
Reported by
ASOS
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Dense Fog, Graves

When
July 2, 4:00 AM CST to 7:00 AM CST
Where
Graves forecast zone
Reported by
ASOS
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Dense Fog, Henderson

When
July 2, 4:00 AM CST to 7:00 AM CST
Where
Henderson forecast zone
Reported by
ASOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Dense Fog, Hickman

When
July 2, 4:00 AM CST to 7:00 AM CST
Where
Hickman forecast zone
Reported by
ASOS
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Dense Fog, Hopkins

When
July 2, 4:00 AM CST to 7:00 AM CST
Where
Hopkins forecast zone
Reported by
ASOS
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Dense Fog, Livingston

When
July 2, 4:00 AM CST to 7:00 AM CST
Where
Livingston forecast zone
Reported by
ASOS
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Dense Fog, Lyon

When
July 2, 4:00 AM CST to 7:00 AM CST
Where
Lyon forecast zone
Reported by
ASOS
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Dense Fog, Marshall

When
July 2, 4:00 AM CST to 7:00 AM CST
Where
Marshall forecast zone
Reported by
ASOS
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Dense Fog, McCracken

When
July 2, 4:00 AM CST to 7:00 AM CST
Where
McCracken forecast zone
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Dense Fog, McLean

When
July 2, 4:00 AM CST to 7:00 AM CST
Where
McLean forecast zone
Reported by
ASOS
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Dense Fog, Muhlenberg

When
July 2, 4:00 AM CST to 7:00 AM CST
Where
Muhlenberg forecast zone
Reported by
ASOS
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Dense Fog, Todd

When
July 2, 4:00 AM CST to 7:00 AM CST
Where
Todd forecast zone
Reported by
ASOS
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Dense Fog, Trigg

When
July 2, 4:00 AM CST to 7:00 AM CST
Where
Trigg forecast zone
Reported by
ASOS
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Dense Fog, Union

When
July 2, 4:00 AM CST to 7:00 AM CST
Where
Union forecast zone
Reported by
ASOS
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Dense Fog, Webster

When
July 2, 4:00 AM CST to 7:00 AM CST
Where
Webster forecast zone
Reported by
ASOS
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 907970, 907971, 907972, 907973, 907974, 907975, 907976, 907977, 907978, 907979, 907980, 907981, 907982, 907983, 907984, 907985, 907986, 907987, 907988, 907989, 907990, 907991.